Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 97, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2016, 6:49 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 23, 2016, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:20 PM CDT | TSTM WND DMG | 5 Ene Englevale, KS | CARPORT IN ROADWAY NEAR 852 N 250TH NEAR ARCADIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WUUS53 KSGF 232349 SVRSGF KSC011-037-240030- /O.NEW.KSGF.SV.W.0097.160623T2349Z-160624T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 649 PM CDT THU JUN 23 2016 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTHEASTERN KANSAS... BOURBON COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 730 PM CDT * AT 648 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR BLUE MOUND TO NEAR WALNUT...MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... FORT SCOTT... ARMA... MARMATON... MULBERRY... BRONSON... ARCADIA... UNIONTOWN... WALNUT... FULTON... REDFIELD... HEPLER... MAPLETON... PETERSBURG... PORTERVILLE... DEVON... BRAZILTON... PAWNEE STATION... XENIA... HARDING... HIATTVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3804 9508 3803 9461 3753 9462 3752 9508 TIME...MOT...LOC 2348Z 260DEG 22KT 3802 9507 3754 9506 HAIL...0.75IN WIND...60MPH $$ BURCHFIELD
1 follow-up statement
985 WWUS53 KSGF 240015 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 715 PM CDT THU JUN 23 2016 KSC011-037-240030- /O.CON.KSGF.SV.W.0097.000000T0000Z-160624T0030Z/ CRAWFORD KS-BOURBON KS- 715 PM CDT THU JUN 23 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN CRAWFORD AND BOURBON COUNTIES... AT 714 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF MOUND CITY TO NEAR GIRARD... MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... FORT SCOTT... ARMA... MARMATON... MULBERRY... ARCADIA... UNIONTOWN... FULTON... REDFIELD... HEPLER... MAPLETON... HARDING... HIATTVILLE... PETERSBURG... GARLAND... FARLINGTON... DEVON... POLK... ENGLEVALE... CROWEBURG... BRAZILTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3803 9494 3803 9461 3753 9462 3752 9508 TIME...MOT...LOC 0014Z 260DEG 22KT 3805 9488 3757 9487 HAIL...0.75IN WIND...60MPH $$ BURCHFIELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:04 PM CDT, 45 minutes earlier.
Area forecast discussion, Jun 23, 6:04 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
604 PM CDT THU JUN 23 2016
.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jun 23 2016
In the near term the main concern is thunderstorm development. A
sfc wind shift/weak cold front has moved south into southeast KS
and southern MO while a weak upper level vort/mcv is tracking
slowly east into southeast KS. While some high resolution models
have been too aggressively breaking out storms, the general
consensus still seems to look good to develop scattered storms
late this afternoon in the convergence of the frontal zone.
MLCAPEs of around 3000 j/kg should support robust updrafts into
this evening. Vertical shear of 15-20kt will support pulse storms
and some multicell clusters with damaging straight line winds and
one inch hail the main expected hazards.
A severe tstm watch has been issued for our se KS counties where
lift is expected to be somewhat enhanced by the approaching
mcv/vort max.
The convection with the remnant vort max will continue to some
degree into the overnight hours and into Fri. Will have to watch
for the potential for localized flash flooding as the vort max
moves in with higher moisture content/precipitable water values.
No plans for any further heat advisories with clouds and ongoing
rain/tstms expected for many areas on Fri.
.LONG TERM...(Friday Night through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016
Rising mid level heights and very warm sfc temperatures are
expected Saturday with mainly diurnally driven pulse storms still
possible but with more limited coverage. The tail and of a
vigorous shortwave moving across the north central tier of the
U.S. and southern Canada will force another front south, reaching
IA/nw MO/KS by early Sunday. This front looks to stall and weaken
Sunday so it looks like organized convection will stay off to our
north with fairly warm midlevel temperatures remaining in place
over our area. Still we will have some limited possibility for
isolated convection.
The overall pattern is still expected to transition over the CONUS
next week with an upper ridge retrograding/building out west
allowing gradually cooler sfc air to move into our area. With a
sfc front expected off to our southwest and south, we may see
mesoscale convective complexes occasionally move from the Plains
into the Ozarks region, particularly Wed/Thu as impulses ride
southeast on the east side of the upper ridge. Will maintain rain
chances for much of this period with cooler temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM CDT Thu Jun 23 2016
An mcv over KS and a surface front across the CWA were sparking
some afternoon/early evening convection across the area. Will
likley see this continue as the mcv tracks east into the area. For
now will go with vcts wording for the TAFS for the first several
hours this evening at SGF/JLN. May have to increase probability if
convection associated with mcv out west holds together during the
evening. Will go with VFR conditions, but if a thunderstorm does
occur onsite, will drop briefly into MVFR/IFR.
&&
.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 9 PM CDT this evening for MOZ088-093-095>098-
101>106.
KS...Heat Advisory until 9 PM CDT this evening for KSZ101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...LindenbergHazardous weather outlook, Jun 23, 4:13 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CDT THU JUN 23 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 413 PM CDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDEX VALUES OF 102 TO AROUND 107 DEGREES WILL OCCUR ACROSS SOUTHERN MISSOURI THIS AFTERNOON. HEAT INDEX VALUES ACROSS CENTRAL MISSOURI WILL RANGE FROM 96 YO 103 DEGREES. A WEAK FRONT WILL MOVE SOUTH INTO THE AREA THIS AFTERNOON AND WILL HELP FOCUS SCATTERED THUNDERSTORMS OVER SOUTHEAST KANSAS INTO CENTRAL AND SOUTHERN MISSOURI FROM LATER THIS AFTERNOON INTO THIS EVENING. LOCALLY HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 50 TO 60 MPH WILL BE THE PRIMARY POTENTIAL HAZARDS WITH THESE STORMS. ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE WITH A FEW STORMS. A LOCALIZED FLASH FLOODING THREAT WILL ALSO BE POSSIBLE OVER AREAS THAT SEE MULTIPLE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR INTO NEXT WEEK. AFTERNOON HEAT INDEX VALUES REACHING UP TO AROUND 100 DEGREES WILL BE POSSIBLE ON A DAILY BASIS THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR SOUTHEAST KANSAS AND WESTERN MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Special weather statement, Jun 23, 5:03 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT THU JUN 23 2016
MOZ098-106-232245-
SHANNON MO-OREGON MO-
503 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON AND
NORTHEASTERN OREGON COUNTIES UNTIL 545 PM CDT...
AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF WINONA...OR 19 MILES SOUTHWEST OF VAN BUREN...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WILDERNESS... GREER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3664 9113 3684 9152 3698 9137 3694 9122
3685 9122 3683 9123 3682 9111
TIME...MOT...LOC 2202Z 296DEG 17KT 3686 9132
BURCHFIELDSpecial weather statement, Jun 23, 5:12 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT THU JUN 23 2016
KSZ097-MOZ077-232300-
CRAWFORD KS-BARTON MO-
512 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD AND WEST
CENTRAL BARTON COUNTIES UNTIL 600 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHEROKEE...OR NEAR PITTSBURG...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
PITTSBURG... PRAIRIE STATE PARK...
FRONTENAC... ARMA...
CHEROKEE... MULBERRY...
CHICOPEE... MINDENMINES...
LONE OAK... YALE...
CROWEBURG... OPOLIS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN KANSAS.
LAT...LON 3758 9466 3746 9452 3740 9454 3736 9461
3734 9462 3734 9480 3736 9483
TIME...MOT...LOC 2212Z 223DEG 10KT 3735 9475
BURCHFIELDSpecial weather statement, Jun 23, 5:20 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU JUN 23 2016
MOZ066-067-078-232300-
ST. CLAIR MO-VERNON MO-CEDAR MO-
520 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR...EAST CENTRAL
VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...
AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALKER...OR 7 MILES WEST OF EL DORADO SPRINGS...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
EL DORADO SPRINGS... WALKER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3781 9390 3778 9405 3777 9420 3792 9423
3800 9396
TIME...MOT...LOC 2220Z 257DEG 10KT 3787 9415
BURCHFIELDSpecial weather statement, Jun 23, 6:06 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 606 PM CDT THU JUN 23 2016 MOZ090-095-232345- CHRISTIAN MO-GREENE MO- 606 PM CDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES UNTIL 645 PM CDT... AT 604 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS FROM NIXA INTO SOUTHEAST GREENE COUNTY...MOVING EAST AT 5 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... SPRINGFIELD... NIXA... OZARK... BATTLEFIELD... ROGERSVILLE... FREMONT HILLS... GALLOWAY... TURNERS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3702 9337 3715 9341 3727 9306 3706 9306 TIME...MOT...LOC 2304Z 255DEG 6KT 3708 9333 BURCHFIELD
Local storm report, Jun 23, 6:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG PITTSBURG 37.41N 94.70W
06/23/2016 CRAWFORD KS LAW ENFORCEMENT
TWO TELEPHONE POLES WERE REPORTED DOWNED IN THE PITTSBURG
AREA.
&&
WISESpecial weather statement, Jun 23, 6:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 649 PM CDT THU JUN 23 2016 MOZ106-240030- OREGON MO- 649 PM CDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 730 PM CDT... AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALTON...OR 12 MILES NORTH OF THAYER...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... ALTON... COUCH... LAT...LON 3664 9159 3677 9154 3672 9127 3656 9136 TIME...MOT...LOC 2348Z 281DEG 9KT 3671 9148 WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:29 AM CDT | Heat Advisory | SGF | Cherokee | 18 hr |
| Jun 23, 5:12 PM CDT | Special Weather Statement | SGF | Crawford | 48 min |
| Jun 23, 6:17 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.